Drugs laced with fentanyl. For a while it was viewed as an urban myth. Some drug users have claimed that they only use natural marijuana, yet experience a crazy high and subsequently test positive for opioids and fentanyl. To date, no medical labs have been able to prove this claim. As you can imagine, it was difficult to find a true marijuana-only drug user. That is, until now.

This week, there were two unrelated cases of fentanyl laced marijuana, one in Byram, Mississippi, and the other in New Haven, Connecticut.

Fentanyl, Oxycodon, and Opioids, Oh My!

There are three main types of opioids:

  1. Natural opioids, such as morphine and codeine
  2. Semi-synthetic opioids, such as hydrocodone, oxycodone, and heroin
  3. Fully synthetic opioids, such as fentanyl and methadone

Synthetic opioids can be concentrated, and therefore the more synthetic it is, the more potent it can be. And, unfortunately, if it can be made more potent, it will be. (Think sugar and high fructose corn syrup.)

Fentanyl is the most potent of the opioids, and is about 50 times more potent than heroin. It was found in the autopsied bodies of Prince and Tom Petty, as well as in Demi Lovato’s lab results after her recent overdose. None of these celebrities knew that the drugs they were ingesting contained fentanyl.

24,000 Doses Found in Byram

In Byram, Miss., officials found synthetic marijuana, also known as spice, laced with fentanyl at a Brandon convenience store. They seized 24,000 doses and over $350,000 in bank deposits, and arrested seven people. So far, no overdoses have been reported.

76 Overdoses in New Haven Park — in 24 Hours

Unfortunately, the scene in New Haven, Conn. was much more horrific. There, at least 76 people overdosed on K2 spice laced with fentanyl. In this instance, overdose symptoms included bleeding out of eye sockets, delusional thinking, repeated vomiting, and convulsions. K2, by itself, is potent.

As a synthetic marijuana, is has three to five times the psychoactive effects of natural marijuana, and is designed to activate 100% of a brain receptor. The K2, coupled with the fentanyl, was too much for these ingestors to bear. Some had to be given repeated doses of naloxene to reverse the overdose. Police have arrested only one person of interest in connection with this case.

Related Resources:

Leave a Reply